Marine Thunderstorm Wind, Sturgeon Pt to Alabaster Mi
- When
- August 23, 3:40 PM EST
- Where
- Sturgeon Pt to Alabaster Mi forecast zone, 0.5 mi E of Oscoda
- Measured
- 43 kt (49 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.420, -83.320
A line of thunderstorms moving out ahead of a cold front produced isolated strong wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A line of thunderstorms moving out ahead of a cold front produced isolated strong wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 23, 2:46 PM EST, 54 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE GAYLORD MI 346 PM EDT SAT AUG 23 2008 CORRECTED WWA SECTION .SYNOPSIS...ISSUED 346 PM...AN AREA OF LOW PRESSURE NEAR HUDSON BAY WAS ASSOCIATED WITH A COLD FRONT THAT RAN FROM JAMES BAY TO THE MID MISSISSIPPI VALLEY. THIS FRONT WILL CONTINUE TO MOVE THROUGH LOWER MICHIGAN AND TAKE WITH THE LINE OF THUNDERSTORMS THAT PUSHED THROUGH THIS AFTERNOON. HIGH PRESSURE IS BEHIND THE FRONT WITH ITS CENTER SITTING IN THE DAKOTAS. THIS HIGH WILL BUILD INTO THE WESTERN GREAT LAKES AND DRY OUT THE REGION OVER THE NEXT SEVERAL DAY. && .SHORT TERM...ISSUED 346 PM...THRU TONIGHT...THE FRONT CONTINUES ITS EASTWARD MARCH SO THAT BY 00Z, THE THUNDERSTORMS SHOULD BE OFFSHORE OVER LAKE HURON. HIGH PRESSURE WILL RAPIDLY BUILD IN OVERNIGHT. THE GRADIENT HOWEVER, WILL REMAIN TIGHT, SO WOULD EXPECT THAT THE NORTHWEST WIND WILL BE BETWEEN 5 TO 10 MPH. THIS WOULD HALT THE TEMPERATURES FROM FALLING PAST THE LOWER 50S. THE CAVEAT IS THAT IF THE WINDS DECOUPLE IN SOME SHELTERED AREAS THAT TEMPERATURES IN A FEW PLACES COULD CRASH INTO THE UPPER 40S. LUTZ && .LONG TERM...ISSUED 346 PM...SUNDAY ONWARD...RELATIVELY UNEVENTFUL. COOL AIRMASS WILL BE IN PLACE THRU MONDAY AS CANADIAN HIGH PRESSURE BUILDS IN. SAID HIGH WILL BE DIRECTLY OVERHEAD ON MONDAY AFTERNOON. WRAPAROUND MOISTURE FROM THE UPPER LOW CROSSING SOUTHERN HUDSON BAY LOOKS TO PASS JUST OF THE FORECAST AREA ON SUNDAY. TEMPS ARE THE MAIN CONCERN. MODELS...THE NAM ALLOWS THE COLD AIR TO MAKE SOMEWHAT BETTER SOUTHWARD PROGRESS INTO THE REGION SUNDAY. THE LOW LEVEL TEMP GRADIENT IS FAIRLY TIGHT TRAILING THE FRONT...AND A COMPROMISE SOLUTION APPEARS REASONABLE. SUNDAY...AIRMASS ACROSS MOST OF THE REGION IS QUITE DRY...WITH DEEP SUBSIDENCE AND COLD ADVECTION. WE SEE A VERY BRIEF INFUSION OF 850-700MB RH NEARING 50 PERCENT NEAR WHITEFISH PT AT MIDDAY. THIS ALSO CORRESPONDS TO THE 850MB THERMAL TROF...WITH TEMPS PERHAPS AS COLD AS +5C. BUT ON SUPERIOR...THAT ONLY EQUATES TO DELTA T/S OF AROUND 10C. COULD MAYBE SQUEEZE OUT A SPRINKLE OR TWO...DON/T THINK THE CHANCE OF THAT IS VERY HIGH...BUT WITH SPRINKLES ALREADY IN THE FORECAST NEAR WHITEFISH BAY DO NOT PLAN ON REMOVING JUST YET. ELSEWHERE...850-700MB RH 40 PERCENT OR LESS...ANTICYCLONIC CURVATURE...AND MARGINAL INSTABILITY WILL PREVENT ANYTHING MORE THAN SCT CU/STRATOCU. MAX TEMPS RANGING FROM MID 60S NEAR THE SAULT...TO MID 70S NEAR STANDISH. SUNDAY NIGHT...HIGH PRESSURE WILL BE CENTERED OVER WESTERN UPPER MI. THE LOW LEVELS WILL BE SOMEWHAT UNSTABLE OVER THE LAKES...SO THE BEACHES WILL PROBABLY MAINTAIN A LIGHT NORTH BREEZE THRU THE NIGHT. HOWEVER...UNDER CLEAR SKIES...PROGGED 10-15KT 950MB WINDS WILL NOT MAINTAIN A CONNECTION WITH THE SURFACE. WITH DECOUPLING...TEMPS IN THE USUAL CHILLY SPOTS WILL BE CHILLY INDEED. MET GUIDANCE IS AS COLD AS 38F IN GRAYLING...AND THIS DOES NOT SEEM UNREASONABLE. MOST PLACES WILL BE IN THE 40S...BUT WILL GO MID TO UPPER 30S IN THE INTERIOR. A TOUCH OR TWO OF FROST IN THE COLDEST VALLEYS IS CERTAINLY NOT OUT OF THE QUESTION. MONDAY THRU TUESDAY...HIGH PRESSURE WILL BE OVERHEAD LATE MONDAY... AND CENTERED NEAR LK ONTARIO BY LATE TUESDAY. RIDGING WILL ALSO BUILD IN ALOFT. VERY DRY AIR IN PLACE...WITH NO CHANCE OF PRECIP...AND LITTLE IF ANY CLOUD COVER. STRONG DIURNAL HEATING WILL OVERCOME COLD NIGHTTIME TEMPS...WITH HIGHS 70-75 MONDAY...AND 3-5 DEGREES WARMER TUESDAY. IN BETWEEN...MONDAY NIGHT WILL AGAIN BE COOL...PRETTY CLOSE TO SUNDAY NIGHT READINGS. REST OF THE FORECAST...THE EXTENDED PERIOD DOES NOT LOOK ESPECIALLY EVENTFUL EITHER. SPRAWLING HIGH PRESSURE WILL STRETCH FROM THE NE INTO THE LAKES REGION...PRODUCING A MID-WEEK PATTERN RATHER SIMILAR TO WHAT WE SAW IN THE MIDDLE OF THIS PAST WORK WEEK. THE OPERATIONAL GFS APPEARS TOO QUICK TO BREAK THIS PATTERN DOWN. THE RECOMMENDED ENSEMBLE MEANS BRING AN UPPER TROF INTO THE NORTH CENTRAL STATES LATE NEXT WEEK. STRONGER RETURN FLOW IS ON TAP FOR THURSDAY...AHEAD OF A COLD FRONT PASSAGE FRIDAY. A CHANCE OF SHRA/TSRA IS IN ORDER FOR THOSE PERIODS. WILL TRY TO DRY THINGS OUT ON SATURDAY...THOUGH THE COLD FRONT IS IN NO HURRY...AND WOULDN/T TAKE MUCH OF A SLOWDOWN TO MAKE WET WX POSSIBLE INTO THE START OF THE WEEKEND. JZ && .MARINE...ISSUED 346 PM...WITH THE FRONT GOING THROUGH, THE WINDS LOOK LIKE THEY WILL SUBSIDE TO 5 TO 10 KNOTS OVERNIGHT AS THE SFC HIGH BUILDS INTO THE REGION. SO WILL ALLOW FOR THE SMALL CRAFT ADVISORY TO BE DROPPED FOR LAKE MICHIGAN, BUT THE WINDS LOOK LIKE THEY WILL GUST 25 KNOTS OVERNIGHT NEAR ANJ. SO WILL ISSUE A SCA AND CFW FOR WHITEFISH BAY AND THE ST. MARYS RIVER. LUTZ && .AVIATION...ISSUED 130 PM...CURRENT SFC CHART AND OBSERVATIONS SHOWING A COLD FRONT...LOCATED FROM THE STRAITS OF MACKINAC EXTENDING SOUTHWEST TO AROUND KMBL. THE FRONT WILL CONT TO MOVE EASTWARD ACRS NRN MI THIS AFTN...EXPECTED TO EXIT EAST INTO LAKE HURON AROUND 23Z. HIGH SFC DEW PTS AHEAD OF THE FRONT...WILL CONT TO GENERATE A LINE OF CONVECTION ALONG THE BOUNDARY. HOWEVER CONVECTION IS ONLY EXPECTED AT KTVC AND KPLN TIL 19Z...AS THE FRONT QUICKLY PASSES THRU THAT AREA. EXPECT CONVECTION AT KAPN UNTIL 22Z UNTIL THE FRONT PASSES EAST OF THAT REGION. WILL MENTION SOME FOG DEVELOPING OVER THE NRN LAKES TONIGHT...AS HIGH PRESSURE AND CLEARING SKIES BUILD IN. OVERNIGHT LOWS WILL DROP EFFICIENTLY TONIGHT...COMBINED WITH THE HEAVY RAIN THIS AFTERNOON WHICH SHOULD ALLOW FOR FOG DEVELOPMENT. SWR && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. LH...NONE. LS...SMALL CRAFT ADVISORY UNTIL 5 AM EDT SUNDAY FOR LSZ321-322. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 434 PM EDT SAT AUG 23 2008 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 241115- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 434 PM EDT SAT AUG 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...REST OF THIS AFTERNOON AND TONIGHT NUMEROUS THUNDERSTORMS WILL AFFECT AREAS SOUTH OF M-72 AND EAST OF I-75 THROUGH 8 PM. THE MAIN THREAT FROM THESE STORMS WILL BE WINDS TO 60 MPH. THERE IS AN ENHANCED RISK OF RIP CURRENTS TODAY ALONG THE LAKE SUPERIOR COASTLINE...MAINLY ALONG THE SOUTHERN SHORE OF WHITEFISH BAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS NORTHERN MICHIGAN ON THURSDAY AND FRIDAY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT. LUTZ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
159 PM EDT SAT AUG 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0158 PM HEAVY RAIN 9 SSW GAYLORD 44.91N 84.74W
08/23/2008 M1.52 INCH OTSEGO MI OFFICIAL NWS OBS
2 HR TOTAL THRU 2 PM AT NWS OFFICE.
&&
JZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
319 PM EDT SAT AUG 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM HEAVY RAIN 2 W GREILICKVILLE 44.80N 85.69W
08/23/2008 M1.00 INCH LEELANAU MI PUBLIC
4 HOUR TOTAL THRU 3 PM.
&&
JZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
321 PM EDT SAT AUG 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HEAVY RAIN HOUGHTON LAKE 44.30N 84.76W
08/23/2008 M1.75 INCH ROSCOMMON MI ASOS
3 HR TOTAL THRU 3 PM AT HOUGHTON LAKE AIRPORT.
&&
JZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
407 PM EDT SAT AUG 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HEAVY RAIN HOUGHTON LAKE 44.30N 84.76W
08/23/2008 M2.50 INCH ROSCOMMON MI ASOS
4 HR RAINFALL THROUGH 4 PM AT HOUGHTON LAKE AIRPORT.
&&
JZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
412 PM EDT SAT AUG 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND GST 1 ENE HALE 44.39N 83.79W
08/23/2008 E50 MPH IOSCO MI TRAINED SPOTTER
LAWN CHAIRS BLOWN ABOUT.
&&
JZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
435 PM EDT SAT AUG 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM HEAVY RAIN HOUGHTON LAKE 44.30N 84.76W
08/23/2008 M4.25 INCH ROSCOMMON MI TRAINED SPOTTER
3 HR TOTAL THRU 430 PM.
&&
JZThe NCL Michigan radar (KAPX), 123 km away, was scanning. The volume nearest the first event began at 20:39 UTC.
2 marine thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Lake Huron in 2008Every state in 2008This day in weather history
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132936, 132938.